Misuse of Antibiotics Can Cause Infectious Diarrhea

In the latest issue of the journal ‘Infection Control and Hospital Epidemiology’, scientists have claimed that over-prescribing antibiotics for diarrhea can in fact increase chances of recurrent infections in these patients.

Misuse of Antibiotics Can Cause Infectious Diarrhea

Medication for Diarrhea

Clostridium difficile is the causative organism for mild to severe diarrhea. This pathogenic strain of bacteria enters our digestion system when the normal intestinal flora of our body is low in population. Recurrent episodes of this infection may cause severe illness and even death.

Researchers at the Minneapolis Medical Center decided to investigate the recurrence rate of this infection among patients and found that those who were being prescribed unnecessary antibiotics along with the regular medication were at a higher risk of contracting the disease than the others.

Survey of Patients and Doctors

The scientists conducted the study on about 300 patients who were freshly infected with C. difficile. The survey required the respondents to cite the use of additional antimicrobials for the same infection in the last couple of months or the recent past.

Statistical analysis revealed that 141 patients (57%) among them had been under antibiotic medication in the last 30 days for treating the same condition. Even among these 77% of the patients had received the unnecessary antibiotics – those which were administered along with the target antibiotic. 26% of them had received only the ineffective and additional antibiotic exclusively, in place of the actual medication.

The reasons cited by medical practitioners for prescribing these additional antibiotics were found to be:

  1. Suspected urine infection in the patient
  2. Suspected pneumonia in the patient
  3. Misjudged surgical prophylaxis
  4. Asymptomatic bacteriuria

Conclusion

Lead author of the study Dr. Megan K. Shaughnessy says that both doctors and patients must avoid unnecessary use of antibiotics for curing minor illnesses. Antibiotic therapy should be resorted to with utmost caution especially among patients with a history of Clostridium related diarrhea.

On the other hand, patients should also keep themselves informed on additional antibiotic usage and question their physician accordingly. They should inform the doctor before hand of their health issues before receiving any prescriptions. This will ensure that both the doctor and the patient make informed decisions.

Posted in: Infectious Diseases

RSSComments (0)

Trackback URL

Leave a Reply